The Erdös-Ko-Rado theorem for twisted Grassmann graphs

Abstract

We present a “modern” approach to the Erdös-Ko-Rado theorem for Q-polynomial distance-regular graphs and apply it to the twisted Grassmann graphs discovered in 2005 by Van Dam and Koolen.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    S. Bang, T. Fujisaki and J. H. Koolen: The spectra of the local graphs of the twisted Grassmann graphs, European J. Combin. 30 (2009) 638–654.

    MathSciNet  MATH  Article  Google Scholar 

  2. [2]

    E. Bannai and T. Ito: Algebraic combinatorics I: Association schemes, Benjamin/Cummings, Menlo Park, CA, 1984.

    MATH  Google Scholar 

  3. [3]

    A. E. Brouwer, A. M. Cohen and A. Neumaier: Distance-regular graphs, Springer-Verlag, Berlin, 1989.

    MATH  Book  Google Scholar 

  4. [4]

    A. E. Brouwer, C. D. Godsil, J. H. Koolen and W. J. Martin: Width and dual width of subsets in polynomial association schemes, J. Combin. Theory Ser. A 102 (2003) 255–271.

    MathSciNet  MATH  Article  Google Scholar 

  5. [5]

    E. R. Van Dam and J. H. Koolen: A new family of distance-regular graphs with unbounded diameter, Invent. Math. 162 (2005) 189–193.

    MathSciNet  MATH  Article  Google Scholar 

  6. [6]

    P. Delsarte: An algebraic approach to the association schemes of coding theory, Philips Res. Rep. Suppl. No. 10 (1973).

  7. [7]

    P. Delsarte: Bilinear forms over a finite field, with applications to coding theory, J. Combin. Theory Ser. A 25 (1978) 226–241.

    MathSciNet  MATH  Article  Google Scholar 

  8. [8]

    P. Erdős, C. Ko and R. Rado: Intersection theorems for systems of finite sets, Quart. J. Math. Oxford Ser. (2) 12 (1961) 313–320.

    MathSciNet  Article  Google Scholar 

  9. [9]

    M. F. Ezerman, M. Grassl and P. Solé: The weights in MDS codes, IEEE Trans. Inform. Theory 57 (2011) 392–396; arXiv:0908.1669.

    MathSciNet  Article  Google Scholar 

  10. [10]

    P. Frankl and R. M. Wilson: The Erdős-Ko-Rado theorem for vector spaces, J. Combin. Theory Ser. A 43 (1986) 228–236.

    MathSciNet  MATH  Article  Google Scholar 

  11. [11]

    T.-S. Fu: Erdős-Ko-Rado-type results over J q (n,d), H q(n,d) and their designs, Discrete Math. 196 (1999) 137–151.

    MathSciNet  MATH  Article  Google Scholar 

  12. [12]

    T. Fujisaki, J. H. Koolen and M. Tagami: Some properties of the twisted Grassmann graphs, Innov. Incidence Geom. 3 (2006) 81–87.

    MathSciNet  MATH  Google Scholar 

  13. [13]

    C. D. Godsil: Algebraic combinatorics, Chapman & Hall, New York, 1993.

    MATH  Google Scholar 

  14. [14]

    W. N. Hsieh: Intersection theorems for systems of finite vector spaces, Discrete Math. 12 (1975) 1–16.

    MathSciNet  MATH  Article  Google Scholar 

  15. [15]

    T. Huang: An analogue of the Erdős-Ko-Rado theorem for the distance-regular graphs of bilinear forms, Discrete Math. 64 (1987) 191–198.

    MathSciNet  MATH  Article  Google Scholar 

  16. [16]

    R. Koekoek, P. A. Lesky and R. F. Swarttouw: Hypergeometric orthogonal polynomials and their q-analogues, Springer-Verlag, Berlin, 2010.

    MATH  Book  Google Scholar 

  17. [17]

    J. H. Koolen, W. S. Lee and W. J. Martin: Characterizing completely regular codes from an algebraic viewpoint, In: R. Brualdi et al. (Eds.), Combinatorics and Graphs, Contemporary Mathematics, vol. 531, American Mathematical Society, Providence, RI, 2010, 223–242; arXiv:0911.1828.

    Google Scholar 

  18. [18]

    F. J. MacWilliams and N. J. A. Sloane: The theory of error-correcting codes, North-Holland, Amsterdam, 1977.

    MATH  Google Scholar 

  19. [19]

    A. Moon: An analogue of the Erdős-Ko-Rado theorem for the Hamming schemes H(n, q), J. Combin. Theory Ser. A 32 (1982) 386–390.

    MathSciNet  MATH  Article  Google Scholar 

  20. [20]

    A. Munemasa and V. D. Tonchev: The twisted Grassmann graph is the block graph of a design, Innov. Incidence Geom. 12 (2011) 1–6; arXiv:0906.4509.

    MathSciNet  Google Scholar 

  21. [21]

    V. Pepe, L. Storme and F. Vanhove: Theorems of Erdős-Ko-Rado type in polar spaces, J. Combin. Theory Ser. A 118 (2011) 1291–1312.

    MathSciNet  MATH  Article  Google Scholar 

  22. [22]

    D. Stanton: Some Erdős-Ko-Rado theorems for Chevalley groups, SIAM J. Algebraic Discrete Methods 1 (1980) 160–163.

    MathSciNet  MATH  Article  Google Scholar 

  23. [23]

    H. Tanaka: Classification of subsets with minimal width and dual width in Grassmann, bilinear forms and dual polar graphs, J. Combin. Theory Ser. A 113 (2006) 903–910.

    MathSciNet  MATH  Article  Google Scholar 

  24. [24]

    H. Tanaka: Vertex subsets with minimal width and dual width in Q-polynomial distance-regular graphs, Electron. J. Combin. 18 (2011) P167; arXiv:1011.2000.

  25. [25]

    P. Terwilliger: An algebraic approach to the Askey scheme of orthogonal polynomials, In: F. Marcellán and W. Van Assche (Eds.), Orthogonal polynomials and special functions, Computation and applications, Lecture Notes in Mathematics, vol. 1883, Springer-Verlag, Berlin, 2006, 255–330; arXiv:math/0408390.

    Google Scholar 

  26. [26]

    R. M. Wilson: The exact bound in the Erdős-Ko-Rado theorem, Combinatorica 4 (1984) 247–257.

    MathSciNet  MATH  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Hajime Tanaka.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Tanaka, H. The Erdös-Ko-Rado theorem for twisted Grassmann graphs. Combinatorica 32, 735–740 (2012). https://doi.org/10.1007/s00493-012-2798-5

Download citation

Mathematics Subject Classification (2010)

  • 05E30
  • 05D05